Covering with ellipses

Alon Efrat, Frank Hoffmann, Christian Knauer, Klaus Kriegel, Günter Rote, Caola Wenk

Research output: Contribution to journalArticle

4 Scopus citations


We address the problem of how to cover a set of required points by a small number of axis-parallel ellipses that avoid a second set of forbidden points. We study geometric properties of such covers and present an efficient randomized approximation algorithm for the cover construction. This question is motivated by a special pattern recognition task where one has to identify ellipse-shaped protein spots in two-dimensional electrophoresis images.

Original languageEnglish (US)
Pages (from-to)145-160
Number of pages16
Issue number1
Publication statusPublished - Oct 2003



  • Algorithms and data structures
  • Approximation algorithm
  • Computational geometry
  • Proteomics
  • Set cover

ASJC Scopus subject areas

  • Computer Graphics and Computer-Aided Design
  • Software
  • Applied Mathematics
  • Safety, Risk, Reliability and Quality

Cite this

Efrat, A., Hoffmann, F., Knauer, C., Kriegel, K., Rote, G., & Wenk, C. (2003). Covering with ellipses. Algorithmica, 38(1), 145-160.